Medication Fog: What It Is and What You Can Do About It

311
Medication Fog: What It Is and What You Can Do About It

(AscendHealthy.com) – Many of us have experienced brain fog at some point or another from lack of sleep, fever, or even going too long between meals. But what if your brain fog were caused chronically by the medications you took for other health conditions? Known as medication fog, this problem affects a startlingly large number of people.

Medication fog can cause forgetfulness, difficulty answering questions and confusion. Other common symptoms of medication fog include sleepiness, balance problems and worsening gait. The symptoms can look very much like the onset or worsening of dementia. Because of that, it can be missed by family members, caregivers, and even doctors.

Quick Read:
It’s estimated that 15% of US adults take five or more medications, but that number skyrockets to 42% for people over 65. Of those over 65, 20% are taking more than 10 medications daily. When medications interact with one another, or if there are problems with over-prescription or misunderstanding dosing instructions, medication fog becomes a strong possibility. Working with your doctor to review your medications, reducing your meds to only those that are absolutely necessary, and understanding and following proper dosing instructions are all steps you can take to help prevent or reverse medication fog. We have more ideas in the full article below.

What Does Medication Fog Look Like? How Can You Prevent It?

What Causes Medication Fog?

Almost any drug can have side effects, and many drugs interact with one another. But sometimes, the side effects or interactions become more pronounced, even with medications that a patient may have taken for several years. That can be due to the introduction of other medications, the decline of overall health, the onset of memory issues with age, or the decline of kidney or liver function with age or worsening health.

The American Geriatrics Society maintains a resource for physicians, called the Beers List, of medications that are potentially inappropriate for use by older adults. The drugs range from antihistamines, muscle relaxers, antidepressants, stomach acid relievers, pain relievers, sleep aids and more. But what many of them have in common is that they are anticholinergic medications, acting to block acetylcholine and other neurotransmitters in the body. They aren’t the only class of offenders, however.

Who is Most at Risk?

Although medication fog is a problem anyone can have, there tends to be a greater prevalence among older people. This may come as no surprise, considering older people tend to use more medications. According to a report by Stat News, the percentage of adults in the US taking more than five prescription drugs was 15% in 2012. But as of 2019, the percentage for those over 65 skyrocketed to 42%. Of that group, 20% take more than 10 prescription medications a day.

Reviewing Your Medications

There are several steps you should consider taking to check for medication interactions or overlaps, regardless of your age or physical condition. Some of these include:

  • Reviewing all your medications with your primary care doctor or pharmacist at least once a year. This is especially important if you have more than one doctor prescribing for you.
  • Contacting your doctor if you notice any changes or impairment. If you’ve recently started a new medication, your doctor might be able to prescribe an alternative option. If you’ve been taking your medication for some time now, you could be experiencing physical changes that could be changing the way you react to your medications.
  • Asking your doctor about the possibility of reducing the number of medications that you take. Known as de-prescribing, it can be a good way to minimize the potential for drug side effects and interactions. It might require lifestyle changes, but those might have additional benefits.
  • Learning more about your medications. It’s important to understand how your medications work, what the potential side effects could be and if any interactions may exist.

If you, friends or family become concerned about your behavior, balance or memory, contact your health care provider to see if medication fog might be the root cause before assuming it’s an actual physical or cognitive decline. Changing or tapering medications under your doctor’s supervision could resolve the issues, but never stop a medication without consulting your doctor first. Knowing more about your medications and watching for side effects and interactions could help you keep a clearer mind.

~Here’s to Your Healthy Ascension

Copyright 2019, AscendHealthy.com